Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

June 8, 2021Calumet County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jun 8, 2021, 1:17 PM CDT for Calumet County, Wisconsin. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2021, 1:17 PM CDT (18:17 UTC)
Expired
Jun 8, 2021, 2:00 PM CDT
In force
43 min
Issued by
NWS Green Bay, WI

County Calumet County, WI

The radar

The Green Bay radar (KGRB), 53 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 1:19 PM CDTTSTM WND GST 402 Nnw Quinney, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS83 KGRB 081817
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
117 PM CDT Tue Jun 8 2021
 
WIZ038-048-049-081900-
Calumet WI-Outagamie WI-Winnebago WI-
117 PM CDT Tue Jun 8 2021

...SPECIAL WEATHER STATEMENT...

At 114 PM CDT, Doppler radar was tracking thunderstorms along a line 
extending from near Kimberly to Stickbridge to Fond Du Lac. Movement 
was west at 10 mph.

Very heavy rain and wind gusts to 30 mph will be possible with these 
storms.

Locations impacted include...
Appleton, Oshkosh, Menasha, Kaukauna, Little Chute, Kimberly, Central
Lake Winnebago, Northern Lake Winnebago, Darboy and High Cliff State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

If on or near Lake WInnebago, get out of the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4390 8864 4427 8860 4431 8819 4424 8819
      4424 8818 4396 8822 4394 8824 4394 8840
      4389 8840
TIME...MOT...LOC 1814Z 070DEG 10KT 4422 8827 4395 8830 4376 8844 

$$

RDM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jun 8, 12:45 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 8, 12:45 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1245 PM CDT Tue Jun 8 2021

Updated aviation portion for 18Z TAF issuance

.SYNOPSIS...
Issued at 344 AM CDT Tue Jun 8 2021

Continued very warm and rather humid with isolated to scattered
afternoon and evening thunderstorms the next few days. Turning a
little cooler and less humid over the weekend.

The main westerlies across North America were comprised of a
seasonably deep trough near the West Coast and a large, flat ridge
over the central and eastern part of the continent. The main
change during the next few days will be for the ridge to build
northward/sharpen a bit from the Northern Plains into the
Canadian Prairies, allowing downstream troughing to form over New
England and eastern Canada. The ridge will likely flatten and then
rebuild again during the latter half of the period, perhaps
shifting a little westward in the process.

Very warm and rather humid conditions will continue for several
more days. A little cooler and less humid conditions will arrive
during the weekend and persist into early next week as the upper
flow tilts northwest and the forecast area becomes situation on
the southwest edge of an Canadian air mass dropping southeast
toward New England. The humid air across the area early in the
period will support some locally heavy rainfall with isolated
convection. But the coverage of the precipitation will be limited
so some locations will end up with below normal amounts.
&&

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 344 AM CDT Tue Jun 8 2021

The forecast area will remain between the main westerlies to the
north and a weak/diffuse upper trough over the Middle Mississippi
and Lower Ohio Valley regions throughout the short-term portion
of the forecast. Diurnal destabilization combined with low-level
convergence near small scale boundaries will result in isolated to
perhaps scattered convection--especially during the afternoon and
evening hours. Shear will be weak, so organized severe storms are
not expected. But PWATs generally around 1.5 inches combined with
the slow movement of the storms may allow for some locally heavy
rainfall. Coverage of the storms will probably be greater today
and lower on Wednesday as the upper trough will begin edging away
from the area by that time.

Persistence will probably work pretty well for temperatures. The
exception will be east-central Wisconsin on Wednesday, when a bit
stronger gradient onshore flow will probably result in a little
cooler temperatures near Lake Michigan, and the cooling spreading
farther inland. Of the guidance products, the NBM has been
verifying best lately (and is very close to persistence) so used
it for a starting point. It also seemed to do a good job of
capturing the expected the cooling lakeside on Wednesday.

.LONG TERM...Wednesday Night Through Monday
Issued at 344 AM CDT Tue Jun 8 2021

Summer-like temps, along with a some humidity, will continue into
Friday, then cooler and less humid air arrives by Monday. Still
some disagreement on just how much of a cool shot of air it will
be. Chances for showers and storms increase late in the week then
again early next week.

Wednesday night into Thursday night...any lingering showers or
storms will end during the evening hours, with mainly dry
conditions expected the rest of the night. Yet another night of
mild temps are expected with lows mainly in the 60s. Dewpoints
will remain in the upper 50s to middle 60s, making for a fairly
muggy night as well. On Thursday, the surface frontal boundary
looks to be or will slowly push into northern WI through the day.
This should be enough to kick off some scattered showers and
storms, especially in the afternoon and evening. Only the ECMWF
not on board with this idea. Lingering activity is possible near
the boundary into Thursday night. Will bump up PoPs for much of
northern WI. Could get some more isolated activity along the lake
breeze boundary and outflows from the stronger collapsing storms
as well. Appears will be on the northern fridge of an upper low
and its associated deeper moisture meandering over IL/IN, but
models are keeping any showers activity with it south of the area.
Despite 1000-1500 J/kg of CAPE, bulk shear remains very low
(under 15 kts), so the organized severe weather threat will remain
low. Slow moving storms are expected, with heavy rain the main
threat. The flooding threat will be rather low due to the recent
relatively dry conditions and the isolated nature of the stronger
storms. Plus, the most organized convection looks to be in the
Northwoods, which is least susceptible to flooding. The stronger
storms could produce some brief gusty winds as they collapse. Wet
bulb zero heights will remain pretty high near 10,000 feet and
with weak shear/updrafts, it will be hard to get anything other
than some small hail. It will remain very warm and somewhat humid.
850mb temps hover between 17-19C, supporting highs in the mid 80s
to low 90s.

Friday into Saturday...as the upper ridge breaks down over the
Plains, heights will fall and a piece of shortwave energy will
track into the western Great Lakes. Surface pattern will be a
little messy by this point, as the location of boundaries is
uncertain at this time. NAM actually showing the boundary pushing
south of the area in the morning, but other guidance is farther
north to varying degrees. Could have some shower/storm activity
through the day associated with the left over boundaries,
increasing instability and the approaching forcing, but think the
main show will be in the evening hours into Saturday morning. This
is when better forcing and the surface cold front arrives from
the west. While the best forcing will remain over the Upper
Mississippi Valley with a much stronger shortwave/upper low,
weaker shortwave energy should be enough to continue or aid in new
development of storms. Not expecting as widespread or intense of
a complex as Thursday night, but as bulk shear increases, some
organization could occur. However, any complex that forms will be
fighting decreasing instability and a capping inversion as it
heads east, so still think the overall severe weather threat
remains low. But it will need to be monitored as exactly how all
these features interact, along with their strengths and locations,
is still somewhat undetermined. Most of the showers/storms should
end by Saturday afternoon, but if the front slows a little, the
activity could linger into the afternoon. Highs on Friday will be
a little tricky do to the uncertainty on how much activity there
will be during the day, and where the surface front will end up,
but enough breaks in the clouds and a very warm airmass should
allow temps to climb into the 80s, with some low 90s possible if
the warm front remains over northern WI. There is a chance highs
are several degrees too high if the boundary sags farther south
than expected. This is especially the case over far northeast WI.
Highs on Saturday will be cooler but still near or above normal.

Sunday into early next week...northwest flow and another weak
shortwave could touch off some showers or a storm on Sunday. A
potentially stronger trough will swing across the Great Lakes on
Monday. Just how far west this feature tracks will determine how
high the shower/storm chances will be and how long the cool down
lasts, as strong ridging will be building to our west. 850mb temp
spreads are around 10C on Monday (9-19C). Model blend keeps things
dry, and not a great signal from the ensembles, so will keep the
forecast dry for now, but imagine PoPs will need to be added at
some point. Won't make any changes to the temps either due to the
uncertainty.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1245 PM CDT Tue Jun 8 2021

Dense fog was along the Lake Michigan shore as very warm
and humid air flow over the cold water. The airports at Ephraim,
Washington Island and Manitowoc could see IFR conditions if the
fog makes it that far inland. The fog extends over nearly all of
the lake.

Outside of the foggy areas, VFR conditions were observed. Convective
clouds were forming along the lake breezes produced by Green Bay,
Lake Winnebago and Lake Michigan. Scattered thunderstorms are
possible along those boundaries during the afternoon and evening
hours.

A weak cold front is expected to produce thunderstorms in far
northern Wisconsin by early evening, which will move south and
dissipate tonight. Wednesday should feature VFR conditions in most
areas, with a chance of afternoon thunderstorms in central and
northcentral Wisconsin.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Bersch
AVIATION.......RDM
Hazardous weather outlook, Jun 8, 4:08 AM CDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
408 AM CDT Tue Jun 8 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
408 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a small chance of thunderstorms this afternoon and
evening, mainly away from Lake Michigan. The main hazard posed by
the storms will be heavy downpours. Wind gusts to 40 mph are also
possible.

Fog may reduce the visibility along the Lake Michigan shoreline
at times, possibly resulting in hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a small chance of non-severe thunderstorms Wednesday
afternoon. Isolated to scattered thunderstorms are expected
Thursday afternoon and evening, especially across northern
Wisconsin. Severe weather is unlikely, but stronger storms could
produce gusty winds to 40 mph, small hail and locally heavy
rainfall. Additional thunderstorms are possible Friday into
Saturday morning. It is too early to determine if these storms
will be severe.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is not expected to be necessary today or
tonight, but spotters are requested to report any rainfall totals
over 1 inch or wind gusts over 30 mph.

LMZ521-522-541>543-091100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
408 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Dense fog will pose a hazard at times to mariners on the waters
of Lake Michigan. There is also a slight chance for thunderstorms
this morning, mainly south of Kewaunee.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dense fog may continue to pose a hazard to boaters on Lake
Michigan into Wednesday morning.

There is a chance of isolated thunderstorms Wednesday through
Saturday. Any storms which develop will pose a hazard to
mariners.

Skowronski/Bersch

In the hours before

Special weather statement, Jun 8, 1:17 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
117 PM CDT Tue Jun 8 2021

WIZ038-048-049-081900-
Calumet WI-Outagamie WI-Winnebago WI-
117 PM CDT Tue Jun 8 2021

...SPECIAL WEATHER STATEMENT...

At 114 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from near Kimberly to Stickbridge to Fond Du Lac. Movement
was west at 10 mph.

Very heavy rain and wind gusts to 30 mph will be possible with these
storms.

Locations impacted include...
Appleton, Oshkosh, Menasha, Kaukauna, Little Chute, Kimberly, Central
Lake Winnebago, Northern Lake Winnebago, Darboy and High Cliff State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake WInnebago, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4390 8864 4427 8860 4431 8819 4424 8819
      4424 8818 4396 8822 4394 8824 4394 8840
      4389 8840
TIME...MOT...LOC 1814Z 070DEG 10KT 4422 8827 4395 8830 4376 8844

RDM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:17 PM CDTMarine Dense Fog AdvisoryGRB49 hr
Jun 8, 4:57 PM CDTSpecial Weather StatementGRBFlorence48 min
Jun 8, 5:14 PM CDTSevere Thunderstorm WarningGRBForest, Vilas31 min
Jun 8, 5:54 PM CDTSpecial Weather StatementGRBForest51 min
Jun 8, 5:57 PM CDTSpecial Weather StatementGRBFlorence63 min
Jun 8, 6:38 PM CDTSevere Thunderstorm WarningGRBMarinette37 min
Jun 8, 6:47 PM CDTSevere Thunderstorm WarningGRBLanglade, Oneida43 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.